Oregon, 2009High Wind in Oregon, January 1 to 2, 2009
January 1 to 2, 2009 · NWS MFR · 2 events in 2 counties and zones
Another winter storm brought high winds to the coast during this time frame. Winds meeting warning criteria were reported in both zones.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another winter storm brought high winds to the coast during this time frame. Winds meeting warning criteria were reported in both zones. Some isolated high winds were also reported inland at exposed locations that typically see higher winds than the surrounding area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 1, 3:49 PM PST, 5 hours 13 minutes earlier.
Area forecast discussion, Jan 1, 3:49 PM PST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
349 PM PST THU JAN 1 2009
.DISCUSSION...A MYRIAD OF RATHER SUBTLE CHANGES IN THE FORECAST
BUT THE BIG PICTURE IS UNCHANGED. A STRONG COLD FRONT IS NEAR THE
NORTHERN OREGON COAST AND IT WILL CONTINUE TO MOVE SOUTHEAST
TONIGHT. MODERATE TO LOCALLY HEAVY RAINFALL WILL PRODUCE RISES ON
RIVERS AND CREEKS IN SOUTHWEST OREGON BUT A NEW ROUND OF FLOODING
IS NOT EXPECTED GIVEN THE RATHER SHORT DURATION OF THE EVENT. THE
FRONT IS EXPECTED TO REACH OUR COAST AROUND MIDNIGHT AND SWEEP
EAST ACROSS OUR REGION THROUGH FRIDAY MORNING. SNOW LEVELS ARE
INITIALLY ABOVE THE MAJOR PASSES BUT MAY FALL TO AROUND 4500 FEET
BY SUNRISE ON FRIDAY. THE MOST NOTABLE ASPECT OF THIS STORM IS STRONG
SOUTHERLY WINDS. WIND SPEEDS WILL REACH A PEAK LATE THIS EVENING
THROUGH EARLY FRIDAY MORNING. WINDS WILL BE STRONGEST AT THE COAST
AND OVER THE HIGHER TERRAIN WITH GUSTS AS HIGH AS 70 MPH.
CONDITIONS WILL BE COLDER AND SHOWERY BEHIND THE FRONT FRIDAY.
SHOWERS AND SNOW SHOWERS WILL DECREASE IN COVERAGE FRIDAY
AFTERNOON THROUGH FRIDAY NIGHT WHILE SNOW LEVELS FALL FROM 2500
FEET TO AROUND 1000 FEET.
THERE WILL BE A CHANCE OF SPRINKLES OR SNOW FLURRIES SATURDAY
NORTH OF THE UMPQUA DIVIDE. THE PROBABILITY OF PRECIPITATION FOR
SUNDAY HAS BEEN LOWERED WITH THE GFS AND ECMWF INDICATING WEAK
RIDGING WILL BE SUFFICIENT TO DELAY THE ARRIVAL OF THE NEXT STRONG
FRONT. WINDS WILL NOT BE AS STRONG WITH THIS NEXT SYSTEM SUNDAY
NIGHT INTO MONDAY DUE TO THE SURFACE LOW TRACK EXPECTED TO BE MUCH
FARTHER TO THE NORTH...INTO WASHINGTON...RATHER THAN THE LOW
MOVING INTO CENTRAL OREGON TONIGHT. HOWEVER...THE DURATION OF THE
EVENT WILL BE LONGER AND SNOW LEVELS WILL BE LOWER...AROUND 4000
TO 4500 FEET.
A SERIES OF MODERATELY STRONG SYSTEMS IN WESTERLY FLOW ALOFT ARE
EXPECTED NEXT WEEK THROUGH THURSDAY.
&&
.AVIATION...AREAS OF MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS
WILL CONTINUE THIS EVENING AHEAD OF A STRONG COLD FRONT.
THE COLD FRONT MOVES INLAND TONIGHT THROUGH EARLY FRIDAY MORNING.
THE MOST NOTABLE WEATHER FEATURE TODAY THROUGH TONIGHT WILL BE
STRONG SOUTHERLY WINDS WITH THE HIGHEST SPEEDS...GUSTS UP TO 70
MPH...NEAR THE COAST AND AT ELEVATIONS ABOVE 2000 FEET. WINDS WILL
DECREASE BEHIND THE FRONT FRIDAY MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 AM PST FRIDAY FOR ORZ021-ORZ022.
HIGH SURF ADVISORY UNTIL 4 AM PST FRIDAY FOR ORZ021-ORZ022.
WIND ADVISORY UNTIL 4 AM PST FRIDAY FOR ORZ029-ORZ030-ORZ031.
CA...NONE.
PACIFIC COASTAL WATERS...STORM WARNING FROM 7 PM THIS EVENING TO 4 AM
PST FRIDAY FOR PZZ350-PZZ356-PZZ370.
GALE WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ350-PZZ356-
PZZ370.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST SATURDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 PM PST THIS EVENING FOR
PZZ376.
GALE WARNING FROM 7 PM THIS EVENING TO 4 AM PST FRIDAY FOR
PZZ376.
DWHazardous weather outlook, Jan 1, 9:33 AM PST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
933 AM PST THU JAN 1 2009
ORZ021-022-021745-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
933 AM PST THU JAN 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 4PM THROUGH MIDNIGHT...SEE
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH WIND WARNING IS IN EFFECT THROUGH 3AM FRIDAY...SEE PRODUCT
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ029>031-021745-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
933 AM PST THU JAN 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM 1PM THIS AFTERNOON THROUGH
MIDNIGHT...SEE PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WIND ADVISORY IS IN EFFECT THROUGH 4AM FRIDAY...SEE PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Curry County Coast
- When
- January 1, 9:02 PM PST to January 2, 1:13 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
The ODOT sensor at Humbug Mountain recorded a gust to 81 mph at 02/0002 PST, and numerous other gusts of 58 mph or greater between 01/2102 and 02/0047 PST. A gust to 70 mph was recorded at the Flynn Prairie RAWS at 02/0013 PST, along with gusts to 61 mph at 01/2313 PST and to 59 mph at 02/0113 PST. A gust to 66 mph was recorded at Gold Beach at 01/2245 PST, along with gusts to 58 mph at 01/2230 PST and to 59 mph at 01/2330 PST.
High Wind, South Central Oregon Coast
- When
- January 1, 11:48 PM PST to January 2, 2:13 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Port Orford recorded a gust to 68 mph at 01/2348 PST. The Long Prairie RAWS recorded gusts to 60 mph at 02/0013 and 00/0213 PST. The peak gust at Cape Blanco was 70 mph at 01/2340 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Oregon, January 1 to 5, 20091 death · 5 injured · $1.3 million · 26 events
- Extreme Cold in New Mexico, January 1, 20091 death · 1 event
- Drought in Texas, January 1 to 31, 2009$500,000 · 2 events
- High Wind in Oregon, January 1, 2009$80,000 · 71 kt wind · 5 events
- Flooding in Indiana, January 1 to 8, 2009$28,000 · 13 events
- High Wind in Colorado, January 1, 2009$25,000 · 77 kt wind · 2 events
- Cold in New York, January 1, 200916 events
- Drought in Wisconsin, January 1 to 31, 200916 events
- Drought in Texas, January 1 to 31, 200915 events
- Drought in California, January 1 to 31, 200911 events
- Extreme Cold in Alaska, January 1 to 12, 200911 events
- Drought in Texas, January 1 to 31, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140286, 140285.